Georgia, 2009

Damaging Winds in Georgia, July 2, 2009

July 2, 2009 · NWS TAE · 8 events in 6 counties and zones

Severe thunderstorms developed along a stalled cold front across southern Georgia during the afternoon of the 2nd. The storms produced numerous reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$447,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Severe thunderstorms developed along a stalled cold front across southern Georgia during the afternoon of the 2nd. The storms produced numerous reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 2, 2:22 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 2, 2:22 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
322 PM EDT THU JUL 2 2009

.SHORT TERM (TONIGHT-SATURDAY NIGHT)...
THE PERSISTENT UPPER LEVEL PATTERN WILL CONTINUE THROUGH THE HOLIDAY
WEEKEND WITH A RIDGE OVER THE WESTERN HALF OF THE COUNTRY AND A
BROAD TROUGH OVER THE EASTERN HALF. ONE TO TWO WEAK IMPULSES
EMBEDDED WITHIN THE NORTHWEST FLOW ACROSS THE REGION WILL APPROACH
OUR AREA BY THE END OF THE PERIOD...OR SATURDAY NIGHT. THE NAM/GFS
DO INDICATE SOME DEEPER LAYER MOISTURE BEGINNING TO WORK ITS WAY
INTO OUR SOUTHEAST ALABAMA COUNTIES DURING THIS LAST PERIOD OF THE
SHORT TERM AS WELL. AT THE SURFACE...A WEAK FRONTAL BOUNDARY WILL
STALL OVER THE AREA AS THE SUBTROPICAL RIDGE AXIS REMAINS DISPLACED
FURTHER SOUTH ACROSS THE SOUTHERN GULF. ALTHOUGH THERE WILL BE
PLENTY OF MID TO UPPER LEVEL DRY AIR IN PLACE ACROSS MUCH OF THE
REGION FRIDAY AND SATURDAY...ISOLATED TO SCATTERED AFTERNOON AND
EVENING SHOWERS WILL REMAIN POSSIBLE EACH DAY WITH THE FRONTAL
BOUNDARY OVER THE CWA. THE MODELS DO INDICATE THIS BOUNDARY
DRIFTING FURTHER SOUTH TOWARD NORTH FLORIDA BY FRIDAY
AFTERNOON...WHICH MAY CONCENTRATE ANY SHOWER ACTIVITY IN THE
AFTERNOON CLOSER TO THE COAST WHEN COMPARED TO TODAY. THE LOW-LEVEL
FLOW ACROSS THE CWA WILL REMAIN LIGHT TO MODERATE OUT OF THE
WEST. TEMPERATURES WILL REMAIN ABOVE AVERAGE THROUGH THIS PERIOD
WITH HEAT INDICES CLIMBING JUST ABOVE 100 EACH AFTERNOON.

&&

.LONG TERM...(SUNDAY THROUGH THURSDAY)...
UPPER TROUGH ALONG ERN SEABOARD WILL MOVE INTO THE ATLANTIC SATURDAY
NIGHT...FOLLOWED ON ITS HEELS BY ANOTHER TROUGH FROM THE MIDWEST
SUNDAY TO THE MID-ATLANTIC COAST BY TUESDAY MORNING. UPSTREAM RIDGE
OVER THE PLAINS THEN EJECTS TROUGH OFFSHORE AND EXPANDS TOWARD THE
OH VALLEY/GREAT LAKES ON THURSDAY. SURFACE LOW OVER LOWER OH VALLEY
MOVES EWD SUNDAY WITH TRAILING FRONT STALLING EAST-WEST ACROSS CNTRL
PORTIONS OF MS/AL/GA/SC EARLY NEXT WEEK. MEANWHILE...THE SUBTROPICAL
RIDGE AXIS WILL REMAIN TO THE SOUTH OF THE CWA WITH A PREVAILING
SWLY LOW LEVEL FLOW. THIS WILL PROVIDE ENOUGH MOISTURE IN TANDEM
WITH SEA BREEZES AND INSTABILITY TO PRODUCE SCATTERED MAINLY
AFTN/EVE CONVECTION EACH DAY. ACTIVITY MAY BE ACCENTUATED BY THE
APPROACHING FRONT FROM THE NORTH EARLY NEXT WEEK. IN EITHER
CASE...POPS WILL BE AT NORMAL VALUES FOR EARLY JULY. TEMPS SUNDAY
WILL BE ABOUT 5 DEGREES ABOVE NORMAL...BUT MODERATE BACK TO OR
SLIGHTLY BELOW NORMAL FOR THE REMAINDER OF THE EXTENDED PERIOD.

&&

.MARINE...A WEAK FRONTAL BOUNDARY WILL STALL JUST NORTH OF THE
MARINE AREA OVER THE NEXT COUPLE OF DAYS. WINDS AND SEAS WILL
REMAIN OUT OF THE SOUTHWESTERLY DIRECTION THROUGH THE PERIOD. THE
GRADIENT WILL SLIGHTLY INCREASE SUNDAY NIGHT INTO MONDAY AS
ANOTHER FRONTAL BOUNDARY APPROACHES FROM THE NORTH...HOWEVER...
CONDITIONS SHOULD REMAIN BELOW CAUTIONARY LEVELS THROUGH THE
PERIOD.

&&

.AVIATION...SCATTERED AFTERNOON SHOWERS AND STORMS WILL CONTINUE TO
DEVELOP AND SPREAD SOUTH-SOUTHEAST OVER PORTIONS OF THE EASTERN
FLORIDA PANHANDLE AND SOUTH GEORGIA THIS AFTERNOON AND EVENING. THIS
ACTIVITY SHOULD TREND DOWN THROUGH THE MID EVENING HOURS WITH A
RETURN OF VFR CONDITIONS. MVFR VSBYS/CIGS WILL REMAIN POSSIBLE BY
DAYBREAK...ESPECIALLY AROUND THE VLD TERMINAL. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN FRIDAY AFTERNOON. AT THIS
TIME...IT APPEARS THE BEST COVERAGE WILL REMAIN AROUND THE TLH AND
PFN TERMINALS.

&&

.FIRE WEATHER...A WEAK SURFACE TROUGH WILL REMAIN IN PLACE OVER OR
JUST NORTH OF THE FORECAST AREA INTO THE UPCOMING WEEKEND. DRIER AIR
WILL BE ATTEMPTING TO FILTER INTO PORTIONS OF ALABAMA AND GEORGIA THE
NEXT FEW DAYS. RELATIVE HUMIDITY LEVELS MAY APPROACH CRITICAL VALUES
AWAY FROM THE IMMEDIATE COAST ON FRIDAY WITH A BETTER POTENTIAL FOR
RED FLAG CONDITIONS BY SATURDAY. THE MOST LIKELY AREAS TO SEE
CRITICAL FIRE WEATHER CONDITIONS ON FRIDAY WILL BE ACROSS THE INLAND
FLORIDA PANHANDLE AND UP INTO SOUTHEAST ALABAMA. SOUTHWEST FLOW
AHEAD OF ANOTHER WEAK FRONT SUNDAY INTO MONDAY SHOULD INCREASE LOW
LEVEL MOISTURE AND END ANY CRITICAL RELATIVE HUMIDITY CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   95  74  98  68  99 /  30  20  30  20  30
PANAMA CITY   91  79  93  77  94 /  30  20  20  20  20
DOTHAN        98  73  97  68  99 /  20  20  10  10  20
ALBANY        96  73  97  67  98 /  20  20  10  10  20
VALDOSTA      94  73  97  68  97 /  20  20  20  20  20
CROSS CITY    92  75  95  72  96 /  30  20  30  20  30
APALACHICOLA  90  78  93  77  92 /  30  20  20  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

GIBBS/MROCZKA/JAMSKI
Hazardous weather outlook, Jul 2, 4:59 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 AM EDT THU JUL 2 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-031000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
559 AM EDT THU JUL 2 2009 /459 AM CDT THU JUL 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A WEAK FRONT WILL
APPROACH FROM THE NORTH WHILE THE REMNANTS OF A DIFFUSE FRONTAL
BOUNDARY LINGERS OVER THE NORTHEAST GULF OF MEXICO. MOISTURE AND
LIFT FROM BOTH THESE BOUNDARIES WILL INCREASE THE CHANCES OF
SHOWERS AND THUNDERSTORMS LATER TODAY INTO TONIGHT. THE HIGHEST
CHANCES OF RAIN WILL LIKELY OCCUR ACROSS THE FLORIDA BIG BEND
AND OVER THE NEARSHORE APALACHEE BAY WHERE THE GULF FRONT WILL BE
ENHANCED BY THE SEA BREEZE AND WESTERLY STEERING FLOW. A FEW
STORMS MAY BE STRONG WITH ISOLATED SEVERE STORMS POSSIBLE. AWAY
FROM ANY STORMS...EXPECT HIGH TEMPERATURES TO REACH THE MID TO
UPPER 90S WITH HEAT INDICES ABOVE 100 DEGREES.

THERE IS A MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
MOISTURE AND RAIN CHANCES WILL GRADUALLY INCREASE TO NORMAL LEVELS
OVER THE PERIOD. AFTERNOON HIGH TEMPERATURES WILL RETURN TO NEAR
NORMAL BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Special weather statement, Jul 2, 1:33 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
233 PM EDT THU JUL 2 2009

FLZ008>011-022000-
COASTAL WALTON-HOLMES-JACKSON-WASHINGTON-
133 PM CDT THU JUL 2 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HOLMES...JACKSON...
WALTON AND WASHINGTON COUNTIES...

* UNTIL 300 PM CDT

AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER SOUTHEASTERN HOLMES
AND NORTHERN WASHINGTON COUNTIES...MOVING EAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

22-BARRY
Special weather statement, Jul 2, 2:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
328 PM EDT THU JUL 2 2009

ALZ068-FLZ007>013-022130-
BAY-CALHOUN-COASTAL WALTON-GENEVA-HOLMES-INLAND
WALTON-JACKSON-WASHINGTON-
228 PM CDT THU JUL 2 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAY...CALHOUN...
GENEVA...HOLMES...JACKSON...WALTON AND WASHINGTON COUNTIES...

* UNTIL 430 PM CDT

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING ACROSS WALTON...HOLMES...WASHINGHTON
AND JACKSON COUNTIES IN THE FLORIDA PANHANDLE AND WERE MOVING TO
THE EAST AND SOUTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS 50 TO 55 MPH ARE EXPECTED WITH SOME OF THESE
STORMS.

THESE STORMS ARE ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colquitt

When
July 2, 3:00 PM EST
Where
Colquitt County, 0.3 mi WNW of Autreyville
Measured
48 kt (55 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
31.062, -83.765

Several trees, including a large oak, were toppled.

Thunderstorm Wind, Brooks

When
July 2, 3:35 PM EST
Where
Brooks County, 4.79 mi W of Morven
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.930, -83.570

Several very large pine trees were felled by a downburst.

Thunderstorm Wind, Decatur

When
July 2, 3:45 PM EST to 3:50 PM EST
Where
Decatur County, 1.93 mi NNW of Amsterdam to 1.8 mi E of Amsterdam
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.745, -84.444

Straight line winds felled several trees and power lines between U.S. Highway 27 and State Highway 262 in southeastern Decatur County.

Thunderstorm Wind, Berrien

When
July 2, 3:45 PM EST to 3:50 PM EST
Where
Berrien County, 0.55 mi NNW of Alapaha to 1.94 mi SSE of Glory
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
31.387, -83.224

Straight line winds downed many trees and power lines. Some structural damage occurred from fallen trees.

Thunderstorm Wind, Berrien

When
July 2, 3:50 PM EST to 3:55 PM EST
Where
Berrien County, Nashville to 2.76 mi E of Weber
Measured
60 kt (69 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
31.200, -83.250

Straight line winds toppled numerous trees and power lines from Nashville east to State Highway 135. Two homes were set ablaze due to downed power lines. Trees fell on several homes and vehicles in Nashville.

Thunderstorm Wind, Grady

When
July 2, 3:50 PM EST to 3:55 PM EST
Where
Grady County, 1.04 mi ENE of Calvary to 2.81 mi W of Rocky Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
30.727, -84.324

Numerous trees and power lines down across portions of southern Grady County. A few homes sustained minor damage from fallen trees.

Thunderstorm Wind, Berrien

When
July 2, 3:55 PM EST
Where
Berrien County, 0.82 mi NW of Ray City
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.079, -83.199

A few homes were damaged by fallen trees in Ray City.

Thunderstorm Wind, Lowndes

When
July 2, 4:00 PM EST to 4:02 PM EST
Where
Lowndes County, 0.77 mi WNW of Barretts to 0.73 mi SE of Barretts
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.006, -83.201

Numerous trees were down on several roads. A few homes sustained minor damage from fallen utility poles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190744, 190746, 190758, 190777, 190753, 190770, 190754, 190773.